rss
BMJ Case Reports 2015; doi:10.1136/bcr-2014-207323
  • CASE REPORT

Adalimumab-induced lupus serositis

  1. Michael Henry
  1. Department of Respiratory Medicine, Cork University Hospital and School of Medicine, Cork, Ireland
  1. Correspondence to Dr Dearbhla Kelly, dearbhlakelly2{at}gmail.com
  • Accepted 9 February 2015
  • Published 4 March 2015

Summary

A 61-year-old man presented with a 1-month history of breathlessness, chest pain and lethargy. He had been taking adalimumab for ankylosing spondylitis for 2 years. Pleural and pericardial effusions were both found. A video-assisted thorascopic (VATS) pleural and lung biopsy were performed. The pleural pathology showed eosinophils, acute inflammatory cells and lymphoid aggregates. The patient was positive for antinuclear, antidouble-stranded and antihistone antibodies consistent with drug-induced lupus due to adalimumab. His serositis resolved on withdrawal of the drug. Drug-induced lupus can occur as a consequence of anti-TNF-α agents from induction of autoimmunity in a predisposed host.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article